Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 13, 2002, 2:21 PM EDT for Fairfax County, Loudoun County, Prince William County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2002, 2:21 PM EDT (18:21 UTC)
- Expired
- May 13, 2002, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Fairfax County, VA, Loudoun County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 11 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 131821 SVRLWX VAC059-107-153-131900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 221 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN FAIRFAX COUNTY IN NORTHERN VIRGINIA EASTERN LOUDOUN COUNTY IN NORTHERN VIRGINIA NORTHERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA * UNTIL 300 PM EDT * AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF ASHBURN...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER ASHBURN...5 MILES NORTHWEST OF HERNDON AT 232 PM 3 MILES NORTHWEST OF STERLING AT 234 PM OVER COUNTRYSIDE AT 236 PM 7 MILES NORTHWEST OF GREAT FALLS AT 242 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. WALSTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:00 PM EDT, 21 minutes earlier.
Area forecast discussion, May 13, 2:00 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 200 PM EDT MON MAY 13 2002 HAVE ISSUED QUICK UPDATE TO ZONES FOR TORNADO WATCH FOR CWA BLUE RIDGE WEST. SEE SVR WX OUTLOOK FOR MORE INFORMATION. MMARGRAF ...PREVIOUS AFD.... TODAY AND TNT...ANOTHER ROUND OF SVR WX EXPECTED. SPC HAS PLACED THE WEST HALF IN SLIGHT RISK AND THE EAST HALF INCLDNG DC AND BALTO IN MODRTE RISK. THNK MCLDY WILL WORK IN THE NW AND PSUNNY ELSEWHERE. IN ADDITION WILL ISSUE FLOOD WATCH THAT LINES UP WELL WITH CTP PBZ AND RNK. THIS WATCH WILL BE GOOD UNTIL THE NEXT 4AM UPDATE WHICH SHOULD BE SEVERAL HOURS PAST FROPA. THIS WILL GIVE ANY FLOOD WATERS A CHC TO RECEDE. IN CREATING WATCH...TRIED TO MOSAIC AREAS THAT HAD SCT ONE INCH AMOUNTS YESTERDAY BASED ON 88D DATA... COMBINED WITH COUNTIES THAT HAVE LOW FLASH FLOOD GUIDANCE... EXCLUDING COUNTIES SOUTHEAST OF THE GEOGRAPHIC FALL LINE. THIS MOSAIC MATCHED UP QUITE WELL WITH THE SURROUNDING OFFICES. THE ATMOS IS VERY JUICY WITH PRECIP H20 VALS WILL BE OVR AN INCH AND A HALF DURING THE AFTERNOON. SO BETWEEN FLOOD THREAT AND SVR WX THREAT... IT SHOULD BE A BUSY DAY. STRONG 1-6KM SW WINDS OF 40 TO 70KT INDICATE THE MAIN THREAT WILL BE DMG WIND GUSTS. BUFKIT ETA HAS DCA BOTTOMING OUT WITH A LI OF -5 CAPE OF 1600 J/KG AND HELCTY OF 240. FRONT WILL BE AT BLUE RIDGE AROUND 00Z... THEN EAST OF THE FA AFTER 03Z. WILL HAVE CATEGORICAL POPS TODAY... THEN CHC W OF BLUE RIDGE TNT AND LIKELY E OF BLUE RIDGE TNT. SKIES WILL CLR OVRNIGHT WITH GOOD NW FLOW. WILL KEEP WINDY ON THE RIDGES WITH GOOD CAA. STRONG LONG TERM (TUE THRU SUN)... CUTOFF UPR LOW WL BE N OF AREA ON TUE. MID ATLC RGN WL BE UNDER STG CAA DUE TO CYC FLOW ALOFT AND TIGHT PRES GRADIENT BETW DEEP SFC LOW ALG NEW ENGL CST AND HIGH PRES BLDG E FM MIDWEST. MDLS CONT TO KEEP H85 0 DEG C LN IN THE AREA THRUT THE DAY. S/W FCST TO ROTATE ARND UPR LOW AND CROSS FA DUR THE AM. MDL X-SECTS SHOWED LOW/MID LVL RH DURING THE AFTN AND SDNGS INDICATED SOME INSTABILITY. BOTH FWC AND MAV SHOWED SKY CVR BCMG BKN DUR AFTN WHICH SEEMED RSNBL GIVEN ABV FACTORS. THEREFORE...TUE SHUD START OUT PC AND BCM MC DUR THE PM. WL LEAN TWD FWC TEMPS WHICH WERE LOWER THAN MAV TEMPS FOR TUE MAXES. H85 WNDS PROGGED TO BE 40 TO 45 KT ON TUE AND SDNGS SHOWED GUD MIXG POTENTIAL. WL FCST WNDY CONDS W/SPEEDS 25 TO 35 MPH. EXPECT SKIES TO CLR OUT AFT SUNSET TUE NGT. WNDS WL DIMINISH SOMEWHAT AS DAYTIME HTG ENDS AND TEMP ADVECTION BCMS NEUTRAL. WNDS WL KEEP TEMPS FM FALLING MORE THAN 20 DEGS OVERNIGHT. MAV AND FWC MINS WERE SIMILAR AND SEEMED FINE. AMS WL MODERATE ON WED AS UPR RDGG BLDS OVR FA. AVN PROGGED H85 TEMPS ARND +6 DEG C BY DAY/S END. UNDER M/S SKIES...DOWNSLOPING SHUD PUSH TEMPS TO MAV VALUES OF M70S. ZONAL FLOW OVERTAKES RGN THU AND FRI. HIGH PRES CENTERED OFF ATLC CST WL PUMP WARM MOIST AIR INTO RGN. AFT A MCLR WED NGT...SKIES WL BCM PC ON THU DUE TO WAA AND S/W CROSSING THE AREA. TEMPS ON THU WL BE IN U70S/ARND 80 DEG. WK SHRTWVS WL CONT MOVG E ACRS THE FA IN ZONAL FLOW ALFT ON FRI. AVN BRINGS A CDFNT SE TWD FA THU NGT AND MOVES LOW PRES NE ALG FRONT THRU TN VLLY ON FRI. BDRY MAY BE TOO FAR W TO PRODUCE PCPN OVR FA ON FRI. WL CONT PC FCST FOR NOW. BDRY AND SFC LOW PROGGED TO BE OVR THE AREA SAT AND SUN. WL NOT MAKE CHGS TO WEEKEND FCST. ARTHUR .LWX... DC...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONE DCZ001. MD...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONES MDZ002>007... MDZ009>011. VA...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONES VAZ021... VAZ042...VAZ053>054. WV...FLOOD WATCH FOR MONDAY AND MONDAY NIGHT FOR ZONES WVZ048>055.
In the hours before
Special weather statement, May 13, 11:05 AM EDT, 3 hours 16 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-132300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1105 AM EDT MON MAY 13 2002 ...THREAT OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM BALTIMORE TO WASHINGTON TO FREDERICKSBURG AND POINTS EASTWARD INCLUDING THE CHESAPEAKE BAY AND TIDAL POTOMAC. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS WEST OF THE MODERATE RISK AREA OVER THE REMAINDER OF NORTHERN AND WESTERN VIRGINIA...EASTERN WEST VIRGINIA... AND WESTERN AND CENTRAL MARYLAND. LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL MOVE EAST INTO WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE THIS AFTERNOON. THIS SYSTEM WILL TRACK EAST ACROSS THE REGION THROUGH THIS EVENING. THE AIRMASS AHEAD OF THE SYSTEM WILL BE MOIST AND VERY UNSTABLE. AS THE FRONT APPROACHES...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER WESTERN AREAS AND INTENSIFY EVEN FURTHER AS THEY MOVE INTO EASTERN AREAS. THE BIGGEST THREAT FROM THE THUNDERSTORMS WILL BE WIND GUSTS UP TO 75 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE HIGHEST THREAT OVER EASTERN AREAS. IN ADDITION...LARGE HAIL...HEAVY RAIN AND LIGHTNING ARE LIKELY TO ACCOMPANY STORMS. THUNDERSTORMS FROM LAST NIGHT LEFT THE GROUND SATURATED IN MANY AREAS. ADDITIONAL HEAVY RAIN FROM THUNDERSTORMS TODAY MAY RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR EASTERN WEST VIRGINIA...PART OF FAR NORTHERN VIRGINIA...MUCH OF MARYLAND...AND THE DISTRICT OF COLUMBIA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF WEST CENTRAL VIRGINIA AND THE CENTRAL SHENANDOAH VALLEY INCLUDING THE CHARLOTTESVILLE AREA. ADDITIONAL WATCHES MAY BE NEEDED LATER TODAY ACROSS MUCH OF THE REGION. STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES ON THIS WALSTON
Special weather statement, May 13, 12:25 PM EDT, 1 hour 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-132300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1225 PM EDT MON MAY 13 2002 ...THREAT OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING...UPDATED THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR ALL OF NORTHERN VIRGINIA...WASHINGTON DC...AND CENTRAL MARYLAND FROM FREDERICK COUNTY TO HARFORD COUNTY. THIS INCLUDES THE CHESAPEAKE BAY AND TIDAL POTOMAC. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR THE REMAINDER OF WESTERN AND CENTRAL MARYLAND...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL MOVE INTO WESTERN MARYLAND THIS AFTERNOON. THIS SYSTEM WILL TRACK EAST ACROSS THE REGION THIS EVENING. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE. AS THE FRONT APPROACHES...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER WESTERN AREAS AND INTENSIFY FURTHER AS THESE MOVE EAST. THE BIGGEST THREAT FROM THE THUNDERSTORMS WILL BE WIND GUSTS UP TO 75 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...WITH THE HIGHEST THREAT OVER EASTERN AREAS. IN ADDITION...LARGE HAIL...HEAVY RAIN AND LIGHTNING ARE LIKELY TO ACCOMPANY STORMS. THUNDERSTORMS FROM LAST NIGHT LEFT THE GROUND SATURATED IN MANY AREAS. ADDITIONAL HEAVY RAIN FROM THUNDERSTORMS TODAY MAY RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT FOR EASTERN WEST VIRGINIA...PART OF FAR NORTHERN VIRGINIA...MUCH OF MARYLAND...AND THE DISTRICT OF COLUMBIA. STAY TUNED TO TV...RADIO AND NOAA WEATHER RADIO FOR UPDATES ON THIS DMW/ABW
Special weather statement, May 13, 12:31 PM EDT, 1 hour 50 minutes before
VAZ025>031-039>041-WVZ050>053-055-131700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1231 PM EDT MON MAY 13 2002 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY AFTERNOON FOR PORTIONS OF WEST CENTRAL VIRGINIA AND THE CENTRAL SHENANDOAH VALLEY. AT 12:30 PM DOPPLER WEATHER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM WEST OF WINCHESTER VIRGINIA SOUTHWARD TO JUST WEST OF HARRISONBURG VIRGINIA THEN TO JUST WEST OF STAUNTON. THESE THUNDERSTORMS ARE MOVING EAST AT 40 MPH AND WILL BE CAPABLE OF PRODUCING HEAVY RAIN...LIGHTNING AND WIND GUSTS TO 40 MPH. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER. WALSTON
Local storm report, May 13, 1:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
157 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1251 PM CITY OF HARRISONBURG VA WIND DAMAGE
05/13/02 ROCKINGHAM TREES DOWN
0115 PM COUNTYWIDE VA WIND DAMAGE
05/13/02 PAGE NUMEROUS TREES DOWN
0130 PM 2 E WINCHESTER VA WIND DAMAGE
05/13/02 FREDERICK TREES DOWN
SMZSpecial weather statement, May 13, 2:00 PM EDT, 21 minutes before
VAZ026-029-042-052-131830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 200 PM EDT MON MAY 13 2002 ...THUNDERSTORMS MOVING THROUGH FREDERICK COUNTY MARYLAND... AT 200 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM THURMONT TO WEST OF FREDERICK. THESE STORMS ARE MOVING EAST AT 40 TOP 50 MPH AND WILL MOVE THROUGH EASTERN FREDERICK INTO CARROLL COUNTY DURING THE NEXT HOUR. THUNDERSTORMS COULD CONTAIN STRONG GUSTY WINDS...HEAVY RAIN...SMALL HAIL AND LIGHTNING. IF THREATENING WEATHER APPROACHES...SEEK SHELTER. WALSTON
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:58 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax | 47 min |
| May 13, 12:51 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 39 min |
| May 13, 12:59 PM EDT | Severe Thunderstorm Warning | LWX | Page | 31 min |
| May 13, 1:12 PM EDT | Severe Thunderstorm Warning | LWX | Madison, Page, Rappahannock, Shenandoah, Warren | 48 min |
| May 13, 1:22 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick | 23 min |
| May 13, 1:47 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 43 min |
| May 13, 3:30 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 13, 3:30 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 13, 3:32 PM EDT | Special Marine Warning | LWX | 43 min | |
| May 13, 4:06 PM EDT | Special Marine Warning | LWX | 39 min | |
| May 13, 7:02 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, City of Winchester | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.